Utah, 2001

Funnel Cloud in Utah, August 21, 2001

August 21, 2001 · NWS GJT · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 21, 12:14 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 21, 12:14 PM MST, 1 hour 16 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
114 PM MDT TUE AUG 21 2001

THIS EVENING IS LOOKING TO BE AN ACTIVE PERIOD AS AN UPPER LEVEL
TROUGH APPROACHES THE AREA. A GOOD MOIST LAYER IS IN PLACE WITH
AROUND AN INCH OF PRECIPITABLE WATER MEASURED PER THE 12Z GJT
SOUNDING. SPC HAS PUT EASTERN UTAH AND FAR WESTERN COLORADO IN
THE SLIGHT RISK AREA FOR SEVERE WINDS/LARGE HAIL AND FEEL BEST TIMING
WILL BE THIS EVENING...BEGINNING LATE AFTERNOON FOR EASTERN UTAH.
TIMING IS A BIT OFFSET FOR BEST LIFT...AS THE DIURNAL FACTOR
DECREASES AS THE DYNAMIC FACTOR INCREASES. SINCE EASTERN UTAH WILL
FEEL THE EFFECTS OF THE TROUGH EARLIEST...THAT AREA WILL SEE THE BEST
CHANCE OF SEVERE. AN AREA OF UPPER LEVEL DIVERGENCE MAXIMIZES AROUND
06Z OVER WESTERN COLORADO. THEREFORE EXPECT THUNDERSTORMS TO CONTINUE
PAST MIDNIGHT...WITH THE STRONGEST STORMS BETWEEN 23Z AND 06Z.

A SECONDARY WAVE IS SCHEDULED FOR WEDNESDAY...HOWEVER THIS ONE NOT AS
STRONG AND IT MOVES THROUGH BEFORE MAX HEATING.  WILL KEEP
SCATTERED...ESPECIALLY OVER THE MOUNTAIN AREAS. IN THE EVENING...WILL
LEAVE AT LEAST ISOLATED FOR THE EARLY EVENING BEFORE CLEARING. LOW
LEVEL WESTERLY FLOW WILL EFFECTIVELY DRY THE AREA OUT AFTER WEDS
WAVE. LOOK FOR TEMPS TO BE A LITTLE COOLER ON WED.

WITH THE DRIER MORE STABLE AIR MASS IN PLACE ON THU...WILL GO WITH
MOSTLY SUNNY/PARTLY CLOUDY OVER THE AREA. HOWEVER WILL MENTION
ISOLATED OVER THE MOUNTAINS FOR THE AFTERNOON.  ITS JUST TOO EASY FOR
A FEW CELLS TO POP WITH DIURNAL HEATING. HIGH TEMPS WILL REBOUND
AROUND 5 DEGREES DUE TO WARMING ALOFT AND MORE SUN. HEFFERNAN/44

EXTENDED (FRI-TUE)...THE ZONAL WEST-EAST FLOW WILL GRADUALLY BECOME
SOUTHWEST FRI...ALLOWING SUB-TROPICAL MOISTURE TO CREEP NORTH INTO
NEW MEXICO. HOWEVER...IT WILL REMAIN DRY ACROSS WESTERN CO/EASTERN
UT AT LEAST UNTIL SAT...WHEN DEEPER MOISTURE RIDES OVER THE
MOUNTAINS OF CO CREATING THE THREAT OF AFTN CONVECTION. MEANWHILE...
A NEG TILT TROF DEVELOPS FROM CA TO THE DESERT SW BY SUN BUT APPEARS
TO GET SHEARED APART OVER TIME. UPR HIGH RIDGE AXIS STRENGTHENS OVER
GREAT BASIN MON/TUE WITH WARM AND RELATIVELY DRY CONDITIONS. DIURNAL
MTN CONVECTION LOOKS TO BE MAIN STORY WITH WARM TEMPS. DJN.83

.GJT...NONE.

In the hours before

Special weather statement, Aug 21, 9:22 AM MST, 4 hours 8 minutes before
COZ001>014-017>023-UTZ022>025-027>029-212100-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1022 AM MDT TUE AUG 21 2001

...SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING ACROSS
EASTERN UTAH AND WESTERN COLORADO...

AN UPPER LEVEL TROUGH APPROACHING EASTERN UTAH AND WESTERN COLORADO
WILL COMBINE WITH DEEP SUBTROPICAL MOISTURE TO PRODUCE POTENTIALLY
STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING.  SOME STORMS MAY BE
SEVERE...PRODUCING LARGE HAIL AND STRONG GUSTY WINDS.  LOCAL HEAVY
RAIN AND FREQUENT LIGHTNING CAN BE ALSO EXPECTED.

THE GREATEST THREAT FOR SEVERE WEATHER WILL BE IN EASTERN UTAH AND
THE FAR WESTERN PORTION OF COLORADO...ESPECIALLY ACROSS HIGHER
TERRAIN.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS THE ABOVE MENTIONED AREAS FOR SEVERE THUNDERSTORMS. STAY
TUNED TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO FOR LATER
STATEMENTS ON THIS POTENTIALLY EXTREME WEATHER SITUATION. YOU MAY
ALSO VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION
NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt

ELH/DJN

The radar

The Grand Junction radar (KGJX), 212 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Juan

When
August 21, 1:30 PM MST to 1:36 PM MST
Where
San Juan County, 3 mi E of Monticello
Reported by
LAW ENFORCEMENT
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2001Every state in 2001This day in weather historyWarnings in Utah, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264315.